Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


ANEMIC -- Turnaround Time?
Apr 10, 2000

Two and a half months ago I started on the medications of Viramune and Combivir. Within 1 1/2 months my hemoglobin dropped from 12 to 9, two weeks later it dropped to 6.3. At which time I received a two pint blood transfusion and stopped the Combivir and replaced the AZT with D4T. Immediately after the blood transfusion my hemoglobin went to 8.1, now two weeks later the hemoglobin is 8.3 (not much of an increase) My questions are: 1.How long does it take for my bodies bone marrow to start functioning and producing red blood cells after I stop the AZT??? (Both my Dr. and I are sure it was the AZT that caused this.)

2.Should I consider taking Procrit to help my bodies process along?? Or is the Procrit a mute point since Procrit takes 4 to 8 weeks to produce results and my bone marrow may start functioning by then. Thanks!

Response from Mr. Molaghan

Hello

AZT induced anemia can occur within a few weeks of beginning treatment. It may take several weeks for the bone marrow to bounce back. Procrit treatment would make sense at this point, since you and your doctor are able to attribute the anemia to the AZT. Most people respond with 4 weeks, and it definitely has been proven to reduce the need for blood transfusions. If your hemoglobin decreases again and your symptoms of fatigue recur, it may be necessary to receive another blood transfusion however. Be sure to review your other medicines to make sure you’re not taking medications that may contribute to the anemia (i.e. Septra). and revisit the Procrit discussion with your doctor. Hope things work out.


Previous
pregnant & anemic?
Next
AZT related Anemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement